Alert archive / Kentucky / Flash Flood Warnings in 2019
Flash Flood Warning 1, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Feb 23, 2019, 8:27 PM EST for Jackson County, Pulaski County, Rockcastle County, Kentucky. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 23, 2019, 8:27 PM EST (01:27 UTC)
- Expired
- Feb 24, 2019, 4:00 AM EST
- In force
- 8 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jackson County, KY, Pulaski County, KY, Rockcastle County, KY
The radar
The Jackson,KY radar (KJKL), 85 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.5 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 619 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 353 m²/s²
- 0-3 km storm-relative helicity
- 366 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
724
WGUS53 KJKL 240127
FFWJKL
KYC109-199-203-240430-
/O.NEW.KJKL.FF.W.0001.190224T0127Z-190224T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
827 PM EST SAT FEB 23 2019
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
Northern Pulaski County in south central Kentucky...
Jackson County in southeastern Kentucky...
Rockcastle County in south central Kentucky...
* Until 1130 PM EST.
* At 825 PM EST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to an inch of rain has
fallen on already saturated ground. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Mount Vernon, McKee, Boone, Science Hill, Donaro, Bummer, Robinet,
Gum Sulphur, Shop Branch, Bandy, Tyner and Privett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route. Turn around. Don't drown.
&&
LAT...LON 3736 8456 3733 8451 3748 8445 3747 8438
3754 8435 3751 8426 3756 8415 3758 8396
3753 8389 3748 8389 3734 8378 3725 8394
3727 8405 3734 8412 3728 8422 3724 8422
3724 8426 3717 8430 3716 8429 3716 8483
$$
JMW2 follow-up statements
456
WGUS53 KJKL 240424
FFWJKL
KYC109-199-203-240730-
/O.EXT.KJKL.FF.W.0001.000000T0000Z-190224T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
1124 PM EST SAT FEB 23 2019
The National Weather Service in JACKSON KY has extended the
* Flash Flood Warning for...
Northern Pulaski County in south central Kentucky...
Jackson County in southeastern Kentucky...
Rockcastle County in south central Kentucky...
* Until 230 AM EST.
* At 1122 PM EST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is already
occurring and runnoff will continue to lead to issues throughout
the overnight.
* Some locations that will experience flooding include...
Mount Vernon, McKee, Boone, Science Hill, Donaro, Bummer, Robinet,
Gum Sulphur, Shop Branch, Bandy, Tyner and Privett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3736 8456 3733 8451 3748 8445 3747 8438
3754 8435 3751 8426 3756 8415 3758 8396
3753 8389 3748 8389 3734 8378 3725 8394
3727 8405 3734 8412 3728 8422 3724 8422
3724 8426 3717 8430 3716 8429 3716 8483
$$
JMW604
WGUS53 KJKL 240707
FFWJKL
KYC109-199-203-240900-
/O.EXT.KJKL.FF.W.0001.000000T0000Z-190224T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
207 AM EST SUN FEB 24 2019
The National Weather Service in JACKSON KY has extended the
* Flash Flood Warning for...
Northern Pulaski County in south central Kentucky...
Jackson County in southeastern Kentucky...
Rockcastle County in south central Kentucky...
* Until 400 AM EST.
* At 206 AM EST, Doppler radar indicated heavy rain having
moved across the warned area. Flash flooding is already occurring.
* Some locations that will experience flooding include...
Mount Vernon, McKee, Boone, Science Hill, Donaro, Bummer, Robinet,
Gum Sulphur, Shop Branch, Bandy, Tyner and Privett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3736 8456 3733 8451 3748 8445 3747 8438
3754 8435 3751 8426 3756 8415 3758 8396
3753 8389 3748 8389 3734 8378 3725 8394
3727 8405 3734 8412 3728 8422 3724 8422
3724 8426 3717 8430 3716 8429 3716 8483
$$
JMWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Feb 23, 7:31 PM EST, 56 minutes earlier.
Area forecast discussion, Feb 23, 7:31 PM EST, 56 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 731 PM EST Sat Feb 23 2019 .UPDATE... Issued at 732 PM EST SAT FEB 23 2019 Current conditions feature the warm front lifting north as well as the swath of showers north of eastern Kentucky. With the exception of a few cells developing into southeastern Kentucky, some breaks in the precip are likely. The line of showers and storms to the west will eventually move east and crossing I-75 by 02Z. Have updated the forecast to update the pop for this evening and through tonight. && .SHORT TERM...(This evening through Sunday night) Issued at 400 PM EST SAT FEB 23 2019 There are three areas of concern in the short term portion of the forecast: the continued potential for heavy rain, flooding, and mudslides and strong gusty winds on Sunday. There is also a marginal risk for severe storms along and west of the I-75 corridor this evening and tonight. Eastern Kentucky has not received near as much rainfall today as previously forecast, so the flood threat has diminished somewhat across the area. However, since we do have ongoing flooding along portions of several of our rivers, and with more flooding expected to occur, the flash flood watch has been left in place through Sunday morning. At this time it appears that most flooding concerns will involve high water on area rivers, creeks, and streams as opposed to flash flooding. Any flash flooding, if any does occur, would occur with any thunderstorms that move across the area this evening and tonight. The bulk of precipitation should exit the area early Sunday morning. A second round of light rain showers may affect our northern tier of our counties Sunday afternoon, as additional moisture and lift associated with a passing upper low moving across the Great Lakes skirts the area. The third area of concern is going to be the potential for strong gusty winds across the area on Sunday as a cold front moves across the region. The winds we anticipate for Sunday could be strong enough to bring down trees, especially considering how wet the ground is, and blow around loose outdoor objects. A wind advisory has been issued to deal with this threat. The model data has been all over the place with regards to QPF amounts for this evening and tonight, along with the overall areal extent of any thunderstorms that accompany the cold front as it moves through. Based on that, a modified version of the latest WPC QPF was used for the rainfall forecast, and we decided to go lower than their numbers based on how the QPF forecast for today was way overdone across our area. Temperatures will continue to run above normal, with lows tonight in the upper 40s and lower 50s expected. Highs on Sunday will be cooler than today, in the lower 50s, which is still slightly above normal. The colder air will finally spill into the area Sunday night, with lows forecast to fall into the mid to upper 20s by Monday morning. .LONG TERM...(Monday through Saturday) Issued at 419 PM EST SAT FEB 23 2019 An upper level low will continue transitioning eastward across southern Quebec during the day Monday, with rising heights and lessoning pressure gradients expected across Kentucky. Generally zonal flow will remain in place across the state through at least Tuesday. Models start to lose some agreement briefly after this point. The GFS keeps zonal flow across the region into Thursday, while the ECWMF has more ridging across the west and therefore a slightly more NW to SE component to the flow. Models then come back agreement as a weak shortwave shifts eastward into the region Thursday night. A deeper shortwave will then begin to develop to our west during the day Friday, with heights expected to lower as the shortwave nears and crosses the state Friday night. It will then merge into a broader troughing pattern into the day Saturday as an upper level low dives south from Canada into the Upper Midwest and Upper Great Lakes region. As for sensible weather...it looks like we may finally get a break in the rain! Zonal flow in place during the first part of the forecast period will coincide with a large area of high pressure nosing in from our NW. KY will remain on the southern extent of this high pressure system through Tuesday, finally shifting to our NE but remaining in control of eastern KY by Tuesday evening. Return flow will be just in time for a weak area of low pressure to develop to our W and begin shifting NE during the day Wednesday. A cold front will be attached to this low pressure system and is expected to lose strength and dissipate as it moves across the state Wednesday evening and eastern KY on Wednesday night. This is where there is some model difference between the GFS and ECMWF. The GFS keeps the front more intact and brings a line of QPF across the state Wednesday night into Thursday morning. The ECMWF on the other hand, has the front dissipating and keeps the QPF out of the CWA through Thursday morning. With colder air coming in behind, rain may transition to snow across the central and northern CWA during the overnight, continuing into Thursday morning. A weak area of low pressure will then develop just to our south and move towards SE Kentucky, bringing another round of precip to east Kentucky Thursday night into Friday. Once again, with temps expected to dip just below freezing, a change to snow may be possible during the overnight. A bigger system will then begin shifting towards the Ohio Valley, potentially enhancing the rainfall potential across the state. The ECMWF is much more robust with the precip, with the GFS is somewhat slower. Given differences and the fact that this is so far out in the forecast, kept with only chance pops at this time. As for temperatures, highs will generally be in the upper 40s to mid 50s. Monday and Thursday will be a bit colder after the passage of cold fronts during the night before. Highs on these days will be in the low to upper 40s. Overnight lows will generally be in the upper 20s in the north and the mid to upper 30s in the south. Monday night lows will be the coldest, in the mid 20s to around 30. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) ISSUED AT 732 PM EST SAT FEB 23 2019 Expect cigs and vis for the TAF sites vary between MVFR and VFR through the evening as the warm front lifts north. Some scattered showers and thunderstorms will develop within the warm sector but for the most party TAFS will be VFR until after 02Z when the line of showers and storms out west will move through the area. IFR Cigs are expected with the front from 02Z through 10Z before they lift, but then will fall again to MVFR with the upslope stratocumulus that develops. The only other impact will be the winds with west winds gusting up to 40 mph at some spots by the end of the TAF period. && .JKL WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 7 AM EST Sunday for KYZ044-050>052- 058>060-068-069-079-080-083>088-104-106>120. Wind Advisory from 7 AM to 7 PM EST Sunday for KYZ044-050>052- 058>060-068-069-079-080-104-106>120. && UPDATE...SHALLENBERGER SHORT TERM...AR LONG TERM...JMW AVIATION...SHALLENBERGER
Hazardous weather outlook, Feb 23, 4:00 PM EST, 4 hours 27 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 400 PM EST Sat Feb 23 2019 KYZ044-050>052-058>060-068-069-079-080-104-106>120-241100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Elliott-Morgan-Johnson-Wolfe-Magoffin- Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin- Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 400 PM EST Sat Feb 23 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING... ...WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM EST SUNDAY... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Due to recent rainfall, continued high water and flooding can be anticipated at some river locations within the Kentucky, Big Sandy, and Cumberland basins. Additional rounds of moderate to heavy rainfall are expected through tonight. This could lead to new flooding or worsening of existing flooding on area creeks, streams, and rivers. Also, the threat for mud and rock slides will persist. See the latest Flash Flood Watch for more information. Strong thunderstorms are also possible tonight, mainly west of Interstate 75, with strong wind gusts being the main threat. The soft, wet ground will make it easier for trees to be blown down with any high winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Winds will remain strong through the day Sunday. Wind gusts between 35 and 45 mph will be possible across much of eastern Kentucky. Because of the soft, wet ground, this will continue to lead to concerns about trees being blown down. See the latest Wind Advisory for more information. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report observed heavy rainfall, flooding, and any wind damage through Sunday. KYZ083>088-241100- Wayne-McCreary-Whitley-Knox-Bell-Harlan- Including the cities of Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, and Harlan 400 PM EST Sat Feb 23 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Due to recent rainfall, continued high water and flooding can be anticipated at some river locations within the Kentucky, Big Sandy, and Cumberland basins. Additional rounds of moderate to heavy rainfall are expected through tonight. This could lead to new flooding or worsening of existing flooding on area creeks, streams, and rivers. Also, the threat for mud and rock slides will persist. See the latest Flash Flood Watch for more information. Strong thunderstorms are also possible tonight, mainly west of Interstate 75, with strong wind gusts being the main threat. The soft, wet ground will make it easier for trees to be blown down with any high winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Winds will remain strong through the day Sunday. Wind gusts up to 40 mph will be possible. Because of the soft, wet ground, this will continue to lead to concerns about trees being blown down. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report observed heavy rainfall, flooding, and any wind damage through Sunday. AR/JMW
In the hours before
Local storm report, Feb 23, 5:05 PM EST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
505 PM EST SAT FEB 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HEAVY RAIN 1 WNW WHITESBURG 37.12N 82.84W
02/23/2019 E0.00 INCH LETCHER KY DEPT OF HIGHWAYS
SLIDE REPORTED BY THE HIGHWAY DEPT ON HIGHWAY 931 NEAR
THE LETCHER COUNTY SCHOOL BUS GARAGE.
&&
SHALLENBERGERThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 7:39 PM EST | Areal Flood Advisory | JKL | Estill, Jackson, Lee, Owsley, Rockcastle | 4 hr |
| Feb 23, 7:59 PM EST | River Flood Advisory | JKL | Pike | 21 hr |
| Feb 23, 8:55 PM EST | Areal Flood Advisory | JKL | Breathitt, Estill, Lee, Magoffin, Morgan, Owsley and 2 more | 3 hr |
| Feb 23, 9:30 PM EST | Areal Flood Advisory | JKL | Elliott, Floyd, Johnson, Magoffin, Martin, Morgan and 1 more | 3 hr |
| Feb 23, 9:42 PM EST | Areal Flood Advisory | JKL | Bath, Elliott, Fleming, Menifee, Montgomery, Morgan and 1 more | 3 hr |
| Feb 23, 9:55 PM EST | Flash Flood Warning | JKL | Breathitt, Elliott, Estill, Floyd, Jackson, Johnson and 8 more | 6 hr |
| Feb 23, 10:30 PM EST | Areal Flood Warning | JKL | Bell, Clay, Knox, Laurel, McCreary, Pulaski and 2 more | 12 hr |
| Feb 24, 1:02 AM EST | River Flood Advisory | JKL | Johnson | 44 hr |
| Feb 24, 1:29 AM EST | Areal Flood Advisory | JKL | Bath, Elliott, Estill, Fleming, Menifee, Montgomery and 4 more | 3 hr |
| Feb 24, 1:35 AM EST | River Flood Warning | JKL | Estill, Powell | 51 hr |
| Feb 24, 3:01 AM EST | River Flood Advisory | JKL | Breathitt | 30 hr |
| Feb 24, 3:36 AM EST | Special Weather Statement | JKL | Bath, Elliott, Estill, Fleming, Jackson, Lee and 8 more | 84 min |
| Feb 24, 4:04 AM EST | Areal Flood Warning | JKL | Elliott, Estill, Jackson, Laurel, Lee, Owsley and 5 more | 6 hr |
| Feb 24, 4:16 AM EST | Areal Flood Warning | JKL | Breathitt, Floyd, Johnson, Knott, Magoffin, Martin and 4 more | 11 hr |
| Feb 24, 4:37 AM EST | Areal Flood Advisory | JKL | Bath, Elliott, Estill, Fleming, Menifee, Montgomery and 3 more | 3 hr |
| Feb 24, 9:52 AM EST | River Flood Warning | JKL | Johnson | 3 hr |
| Feb 24, 9:59 AM EST | Areal Flood Warning | JKL | Elliott, Estill, Jackson, Laurel, Lee, Owsley and 5 more | 5 hr |
| Feb 24, 10:35 AM EST | Areal Flood Warning | JKL | Knox, Whitley | 30 hr |
| Feb 24, 10:38 AM EST | Areal Flood Warning | JKL | Wayne | 30 hr |
| Feb 24, 11:17 AM EST | Areal Flood Warning | JKL | Breathitt, Floyd, Knott, Leslie, Perry | 3 hr |
| Feb 24, 11:50 AM EST | River Flood Advisory | JKL | Floyd | 13 hr |
| Feb 24, 3:19 PM EST | River Flood Advisory | JKL | Magoffin | 13 hr |
| Feb 24, 5:44 PM EST | River Flood Advisory | JKL | Bell | 11 hr |
Nearby
Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.